Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 463, NWS Norman, OK

August 3, 2011Dewey County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 3, 2011, 5:45 PM CDT for Dewey County, Woodward County, Oklahoma. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 5:45 PM CDT (22:45 UTC)
Expired
Aug 3, 2011, 6:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Dewey County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 115 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:28 PM CDTTSTM WND DMG4 E Vici, OKPOWER POLES DOWN
Aug 3, 6:28 PM CDTHAIL 14 E Vici, OK
Aug 3, 6:30 PM CDTTSTM WND GST 632 Wsw Woodward, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS54 KOUN 032245
SVROUN
OKC043-153-032330-
/O.NEW.KOUN.SV.W.0463.110803T2245Z-110803T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHWESTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE  
  THUNDERSTORMS 19 MILES SOUTHWEST OF WOODWARD AND 17 MILES WEST OF
  SHARON.. MOVING NORTHEAST AT 10 MPH. IN ADDITION... ANOTHER SEVERE
  THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF CESTOS...MOVING
  NORTH AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE CESTOS...FORT SUPPLY...MUTUAL...
  SHARON...TANGIER...VICI AND WOODWARD.

LAT...LON 3640 9936 3632 9896 3617 9895 3602 9915
      3617 9938 3616 9959 3659 9961 3659 9937
TIME...MOT...LOC 2244Z 231DEG 10KT 3632 9968 3624 9962
          3612 9918

$$


..SPEG.
2 follow-up statements
461 
WWUS54 KOUN 032315
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED AUG 3 2011

OKC043-153-032330-
/O.CON.KOUN.SV.W.0463.000000T0000Z-110803T2330Z/
DEWEY OK-WOODWARD OK-
615 PM CDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN WOODWARD AND NORTHWESTERN DEWEY COUNTIES...

AT 614 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM 11 MILES SOUTHWEST OF WOODWARD... MOVING NORTHEAST AT 
10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED TO 3 MILES WEST OF 
CESTOS.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE CESTOS...FORT SUPPLY...MUTUAL...
  SHARON...TANGIER...VICI AND WOODWARD.

LAT...LON 3640 9936 3632 9896 3617 9895 3602 9915
      3617 9938 3616 9959 3659 9961 3659 9937
TIME...MOT...LOC 2314Z 231DEG 10KT 3634 9952 3616 9913

$$


..SPEG.
162 
WWUS54 KOUN 032331
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED AUG 3 2011

OKC043-153-032341-
/O.EXP.KOUN.SV.W.0463.000000T0000Z-110803T2330Z/
DEWEY OK-WOODWARD OK-
631 PM CDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WOODWARD AND
NORTHWESTERN DEWEY COUNTIES HAS EXPIRED...

STRONG THUNDERSTORMS PERSIST FROM WOODWARD TO CESTOS AND SMALL HAIL 
AND GUSTY WINDS WILL CONTINUE WITH THESE STORMS... BUT THE STORMS 
HAVE WEAKENED TO BELOW SEVERE LIMITS. 

LAT...LON 3640 9936 3632 9896 3617 9895 3602 9915
      3617 9938 3616 9959 3659 9961 3659 9937
TIME...MOT...LOC 2315Z 231DEG 10KT 3634 9952 3616 9913

$$


..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:39 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 3, 3:39 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT WED AUG 3 2011

.DISCUSSION...
ALTHOUGH THE HEAT REMAINS THE PRIMARY WEATHER STORY... THERE WILL
BE SCATTERED STORMS TO DEAL WITH THIS EVENING. LOCAL WRF AND HRRR
FORECAST DEVELOPMENT CONTINUING ACROSS CENTRAL AND WEST CENTRAL
OKLAHOMA WITH THE AREA OF STORMS LIFTING NORTH THIS AFTERNOON AND
INTO THE EVENING. HIGH DEWPOINT DEPRESSIONS SOUTH WILL GIVE A
FAVORABLE ENVIRONMENT FOR STRONG AND POTENTIALLY DAMAGING WINDS.
ALTHOUGH STORMS ARE A CERTAINTY INTO THIS EVENING... WILL
INITIALLY KEEP POPS IN THE 20 TO 30 PERCENT RANGE GIVEN THE
CURRENT UNCERTAINTIES OF AREAL COVERAGE.

OTHERWISE THE HOT WEATHER CONTINUES WITH NO CHANGE IN FORECAST
PHILOSOPHY THIS AFTERNOON. SURFACE FRONT AND ANY REMNANT OUTFLOW
BOUNDARIES WILL KEEP NORTHERN OKLAHOMA WITH SLIGHTLY LOWER
/BUT STILL HOT/ TEMPERATURES TOMORROW. THERE STILL REMAINS THE
SIGNAL IN THE MEDIUM RANGE MODELS OF THE POTENTIAL OF A SLIGHT
PATTERN SHIFT TOWARD THE END OF THE FORECAST PERIOD THAT COULD
TAKE THE EDGE OF THE VERY HOT TEMPERATURES... ALTHOUGH WILL
MAINTAIN TRIPLE DIGIT HIGHS IN THE PACKAGE AREAWIDE WITH THIS
PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  80 108  78 106 /  20  10   0  10
HOBART OK         82 108  81 108 /  20  10   0  10
WICHITA FALLS TX  84 111  83 110 /  10  10   0  10
GAGE OK           74 102  75 106 /  30  20  20  10
PONCA CITY OK     79 107  79 105 /  30  20  20  20
DURANT OK         84 110  83 107 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SATURDAY FOR OKZ004>048-
     050>052.

TX...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SATURDAY FOR TXZ083>090.

&&
Hazardous weather outlook, Aug 3, 4:30 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED AUG 3 2011

OKZ004>048-050>052-TXZ083>090-041100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED SEVERE THUNDERSTORMS WILL BE SEEN THROUGH THIS EVENING
ACROSS PARTS OF OKLAHOMA...PRIMARILY NEAR AND NORTH OF INTERSTATE-40.

DISCUSSION...
THE WEAK FRONTAL BOUNDARY OVER CENTRAL PORTIONS OF OKLAHOMA WILL BE
A FOCUS FOR SCATTERED THUNDERSTORMS. THE AIRMASS NEAR AND NORTH OF
THE FRONT WILL BE UNSTABLE. THIS WILL PLACE THE HIGHEST PROBABILITY
OF THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE SOONER STATE. THE
MAIN CONCERNS WILL BE DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL
DUE TO SLOW MOVEMENT. WITH VERY DRY VEGETATION...SOME OF THE STORMS
THAT DO NOT PRODUCE MUCH RAINFALL MAY YIELD WILDFIRES FROM THE
LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY THAT THERE WILL BE SEVERE STORMS...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS
HEAT INDICES FOR OKLAHOMA AND NORTH TEXAS. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

HOT...DRY WEATHER...COMBINED WITH STRESSED AND DORMANT VEGETATION...
WILL RESULT IN A CONTINUED HIGH RISK OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
THROUGH TUESDAY...MAINLY ACROSS THE NORTHERN HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE PERSISTENT HOT WEATHER WILL CONTINUE UNABATED FOR MOST OF
OKLAHOMA AND NORTH TEXAS INTO NEXT WEEKEND. AN EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT THROUGH SATURDAY.

THE WILDFIRE RISK WILL REMAIN HIGH THROUGH THE PERIOD...ESPECIALLY
ON SATURDAY...WHEN STRONGER WINDS ARE FORECAST.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

In the hours before

Local storm report, Aug 3, 4:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             5 W OKLAHOMA CITY       35.47N 97.60W
08/03/2011  E1.75 INCH       OKLAHOMA           OK   PUBLIC

&&

NWS NORMAN
Special weather statement, Aug 3, 4:54 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT WED AUG 3 2011

OKZ015-032215-
DEWEY OK-
454 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

AT 454 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TALOGA...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3615 9901 3607 9877 3592 9895 3598 9907

..SPEG.
Local storm report, Aug 3, 5:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     7 SSE RED ROCK          36.37N 97.13W
08/03/2011  M77 MPH          NOBLE              OK   MESONET

&&

NWS NORMAN
Special weather statement, Aug 3, 5:20 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT WED AUG 3 2011

OKZ012-018-032245-
GARFIELD OK-KINGFISHER OK-
520 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND KINGFISHER
COUNTIES.

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LACEY...MOVING
NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3616 9817 3619 9789 3597 9802 3603 9821

30
Special weather statement, Aug 3, 5:33 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT WED AUG 3 2011

OKZ020-026-032300-
LINCOLN OK-PAYNE OK-
533 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CARNEY...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3605 9702 3588 9683 3576 9714 3593 9713

30
Special weather statement, Aug 3, 5:34 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT WED AUG 3 2011

OKZ010-015-032245-
DEWEY OK-WOODWARD OK-
534 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES.

AT 534 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CESTOS...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3626 9928 3624 9903 3601 9906 3603 9929

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:52 PM CDTSpecial Weather StatementOUNWoods23 min
Aug 2, 8:20 PM CDTSpecial Weather StatementOUNHarper, Woodward25 min
Aug 3, 2:31 PM CDTSpecial Weather StatementOUNCaddo29 min
Aug 3, 2:59 PM CDTSpecial Weather StatementOUNCaddo31 min
Aug 3, 3:07 PM CDTSpecial Weather StatementOUNCanadian23 min
Aug 3, 3:09 PM CDTSevere Thunderstorm WarningOUNCaddo36 min
Aug 3, 3:15 PM CDTSpecial Weather StatementOUNCleveland30 min
Aug 3, 3:37 PM CDTSpecial Weather StatementOUNCanadian23 min
Aug 3, 3:53 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
Aug 3, 3:55 PM CDTSpecial Weather StatementOUNGrady20 min
Aug 3, 4:03 PM CDTSpecial Weather StatementOUNCleveland27 min
Aug 3, 4:04 PM CDTSpecial Weather StatementOUNCaddo26 min
Aug 3, 4:20 PM CDTSpecial Weather StatementOUNEllis25 min
Aug 3, 4:25 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma50 min
Aug 3, 4:40 PM CDTSpecial Weather StatementOUNCleveland20 min
Aug 3, 4:45 PM CDTSpecial Weather StatementOUNEllis30 min
Aug 3, 4:46 PM CDTSpecial Weather StatementOUNNoble14 min
Aug 3, 4:51 PM CDTSevere Thunderstorm WarningOUNEllis, Harper39 min
Aug 3, 4:54 PM CDTSpecial Weather StatementOUNDewey21 min
Aug 3, 5:02 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher43 min
Aug 3, 5:06 PM CDTSevere Thunderstorm WarningOUNNoble39 min
Aug 3, 5:10 PM CDTSevere Thunderstorm WarningOUNDewey27 min
Aug 3, 5:20 PM CDTSpecial Weather StatementOUNKingfisher25 min
Aug 3, 5:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher49 min
Aug 3, 5:29 PM CDTSevere Thunderstorm WarningOUNEllis, Harper61 min
Aug 3, 5:33 PM CDTSpecial Weather StatementOUNPayne27 min
Aug 3, 5:34 PM CDTSpecial Weather StatementOUNDewey11 min
Aug 3, 5:54 PM CDTSevere Thunderstorm WarningOUNMajor, Woods66 min
Aug 3, 6:22 PM CDTSpecial Weather StatementOUNGarfield13 min
Aug 3, 6:29 PM CDTSevere Thunderstorm WarningOUNHarper, Woods61 min
Aug 3, 6:37 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.